Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 178, NWS Cheyenne, WY

July 26, 2018Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 26, 2018, 5:49 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2018, 5:49 PM MDT (23:49 UTC)
Expired
Jul 26, 2018, 6:30 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 49 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:35 PM MDTHAIL 1.2521 W Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 1:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WUUS55 KCYS 262349
SVRCYS
WYC001-021-270030-
/O.NEW.KCYS.SV.W.0178.180726T2349Z-180727T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
549 PM MDT THU JUL 26 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Albany County in southeastern Wyoming...
  Southwestern Laramie County in southeastern Wyoming...

* Until 630 PM MDT.

* At 549 PM MDT, a severe thunderstorm was located 8 miles north of
  Yellow Pine Campground, or 8 miles northeast of Laramie, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tie City Campground, Granite Springs Reservoir, North Crow
  Campground, Vedauwoo, Granite Springs Campground, Crystal Lake
  Reservoir, Crystal Lake Campground, Vedauwoo Campground, Buford and
  Yellow Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 319 and
347.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4140 10555 4142 10542 4140 10529 4103 10503
      4100 10540
TIME...MOT...LOC 2349Z 324DEG 25KT 4137 10543 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
215 
WWUS55 KCYS 270020
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
620 PM MDT THU JUL 26 2018

WYC001-021-270030-
/O.CON.KCYS.SV.W.0178.000000T0000Z-180727T0030Z/
Albany WY-Laramie WY-
620 PM MDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES...

At 620 PM MDT, a severe thunderstorm was located over Granite Springs
Campground, or 18 miles southeast of Laramie, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Granite Springs Reservoir, North Crow Campground, Vedauwoo, Granite
Springs Campground, Crystal Lake Reservoir, Crystal Lake Campground,
Vedauwoo Campground and Buford.

This includes Interstate 80 in Wyoming between mile markers 324 and
346.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 10545 4130 10527 4103 10503 4100 10540
TIME...MOT...LOC 0020Z 324DEG 25KT 4119 10526 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:20 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 26, 4:20 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
420 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jul 26 2018

Severe weather ongoing across southeast Wyoming as we get an early
start today. Forecast challenges deal with severe convection and
possibility of heavy rain both today and Friday.

Currently...Water vapor imagery showing an upper level shortwave
tracking into the CWFA that has kicked off convection. SPC
Mesoanalysis page showing an uncapped environment with surface
based CAPE around 2000-2500J/KG already this afternoon at 2PM.
Bulk shear around 40-45kts as well. Both CAPE and shear are
expected to continue increasing through the rest of the afternoon.
CAPE expected to peak out around 3000-3500 J/KG at 6PM and bulk
shear increases to 50-55kts. Large hail, damaging winds and a few
tornadoes can not be ruled out. PWATs in excess of 1 inch continue
across our eastern counties through the afternoon, so existing
Flash Flood Watch will remain in effect. HRRR continues to show
pretty strong cells across the area through roughly 03Z before
beginning to ease.

Forecast still on track for severe weather Friday as another
shortwave tracks into the Nebraska Panhandle. ECMWF continues to
show the best area for severe storms Friday to be over the
Panhandle where SPC has an Enhanced Risk for severe storms. Heavy
rainfall expected out there Friday, so later shifts will need to
consider another Flash Flood Watch once again.

.LONG TERM...(Friday night through Thursday)
Issued at 307 AM MDT Thu Jul 26 2018

The wet and unsettled conditions will remain over the area
Saturday through Sunday with a pretty good push of cool air for
late July arriving Sunday. Scattered to numerous showers and
storms will continue both days. Drying should then ensue late
Sunday in the wake of a stronger shortwave that will move south
from the northern plains and cut off the monsoonal moisture for a
time. Monday through Weds should see warming temperatures back to
near seasonal averages along with mainly dry conditions under a
persistent northwesterly flow aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 417 PM MDT Thu Jul 26 2018

Round #2 of thunderstorms beginning to develop along the Laramie
Range late this afternoon. Using latest HRRR guidance shows the
storms impacting KCYS and Nebraska Panhandle airports through the
03-04Z timeframe. Could see stratus redevelop tonight for those
airfields that receive heavy rainfall this evening. More
widespread showers and thunderstorms expected for the Panhandle
airports Friday afternoon.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Thu Jul 26 2018

Minimal fire weather concerns over the next few days as monsoon
moisture remains in place. Widespread wetting rains expected with
well above critical humidity in the afternoon. Expect showers and
thunderstorms to continue through Sunday, before drying commences
next week. Until then, fire weather threats will remain low.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until 10 PM MDT this evening for WYZ108-118-
     119.

NE...Flash Flood Watch until 10 PM MDT this evening for NEZ003-
     019>021-054-055-096.

&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 26, 10:14 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1014 AM MDT Thu Jul 26 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
271615-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1014 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected to
initially develop around the mountains early this afternoon then
move out over the plains through this evening. Strong to severe
storms are possible with large hail and very strong downburst
winds the main threat. Heavy rainfall can be expected with some of
these storms and a Flash Flood Watch has been issued for areas
along and south of a line from Alliance to Torrington to Cheyenne
from 4 PM to 10 PM this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and storms will continue to be likely through
Sunday. Some strong storms remain possible Friday and Saturday.

.Spotter information statement...

Spotter activation will be needed along and south of an Alliance
to Torrington to Cheyenne line after 3 PM today.

WYZ103>106-109>116-271615-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
1014 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and storms should move across the area
this afternoon into early this evening. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widely scattered showers and storms will continue to be likely
through Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 26, 3:45 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT THU JUL 26 2018

WYZ103-106-262230-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
345 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 430 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Laramie Peak, or 20 miles west of Wheatland,
moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Westview Circle.

This includes Interstate 25 in Wyoming near mile marker 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4212 10549 4223 10530 4193 10493 4177 10523
TIME...MOT...LOC 2144Z 324DEG 18KT 4212 10534

Lyons
Special weather statement, Jul 26, 3:59 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
359 PM MDT THU JUL 26 2018

WYZ103-105-106-115>117-262300-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
359 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 500 PM
MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland Reservoir 3, or 41 miles west of Wheatland, moving
southeast at 35 mph.

A second strong thunderstorm was located 35 miles west northwest of
Chugwater moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storm.

Locations impacted include...
Iron Mountain, Wheatland Reservoir 3 and Baldy Peak.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4197 10591 4207 10589 4208 10572 4193 10536
      4178 10524 4165 10503 4136 10542
TIME...MOT...LOC 2158Z 321DEG 30KT 4197 10575

Lyons
Special weather statement, Jul 26, 4:09 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT THU JUL 26 2018

WYZ101-103-105-262300-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
409 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...NORTH
CENTRAL ALBANY AND SOUTHWESTERN CONVERSE COUNTIES UNTIL 500 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Beartrap Meadows County Park, or 14 miles
southeast of Casper, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Glenrock, Laprele Reservoir, Deer Creek, Boxelder, Curtis Gulch
Campground, Campbell Creek Campground and Little Medicine School.

This includes Interstate 25 in Wyoming between mile markers 156 and
167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

LAT...LON 4254 10544 4237 10557 4239 10607 4243 10610
      4244 10608 4278 10608 4290 10578
TIME...MOT...LOC 2209Z 329DEG 27KT 4268 10615

Lyons
Local storm report, Jul 26, 4:26 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 NE GLENROCK           42.87N 105.84W
07/26/2018  E1.25 INCH       CONVERSE           WY   PUBLIC

            NEAR GLENROCK ON INTERSTATE 25 AT MILE MARKER 169.

&&

GCLAYCOM
Special weather statement, Jul 26, 4:58 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
458 PM MDT THU JUL 26 2018

NEZ003-095-096-WYZ101-102-107-108-262345-
Box Butte NE-North Sioux NE-South Sioux NE-East Platte County WY-
Goshen County WY-Converse County Lower Elevations WY-
Niobrara County WY-
458 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...CENTRAL
SIOUX...SOUTHERN NIOBRARA...NORTHERN GOSHEN...NORTHEASTERN PLATTE AND
EAST CENTRAL CONVERSE COUNTIES UNTIL 545 PM MDT...

At 458 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Lusk to 10 miles north of
Glendo. Movement was southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Laramie, Prairie Center, Jay Em, Fort Laramie National Historic
Site, Agate Bed National Monument, Rawhide Buttes, Hartville, Van
Tassell and Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern and east central
Wyoming.

LAT...LON 4229 10343 4217 10460 4267 10517 4275 10424
TIME...MOT...LOC 2258Z 311DEG 40KT 4271 10429 4265 10503

Lyons
Local storm report, Jul 26, 5:23 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             HORSE CREEK             41.41N 105.18W
07/26/2018  E1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:08 PM MDTSpecial Weather StatementCYSConverse52 min
Jul 25, 6:25 PM MDTSpecial Weather StatementCYS35 min
Jul 25, 6:47 PM MDTSpecial Weather StatementCYSConverse28 min
Jul 25, 6:54 PM MDTSpecial Weather StatementCYSAlbany51 min
Jul 25, 7:05 PM MDTSpecial Weather StatementCYSConverse25 min
Jul 25, 7:11 PM MDTSpecial Weather StatementCYSNiobrara34 min
Jul 25, 7:39 PM MDTSpecial Weather StatementCYSAlbany, Platte51 min
Jul 26, 9:23 AM MDTFlash Flood WatchCYSGoshen, Laramie11 hr
Jul 26, 9:48 AM MDTSpecial Weather StatementCYSConverse42 min
Jul 26, 10:48 AM MDTSpecial Weather StatementCYSPlatte42 min
Jul 26, 10:57 AM MDTSevere Thunderstorm WarningCYSConverse, Platte33 min
Jul 26, 12:02 PM MDTSpecial Weather StatementCYSGoshen43 min
Jul 26, 2:19 PM MDTSpecial Weather StatementCYSLaramie41 min
Jul 26, 2:45 PM MDTSpecial Weather StatementCYS45 min
Jul 26, 2:58 PM MDTSpecial Weather StatementCYSConverse47 min
Jul 26, 3:18 PM MDTTornado WarningCYSConverse27 min
Jul 26, 3:31 PM MDTSpecial Weather StatementCYS44 min
Jul 26, 3:38 PM MDTSpecial Weather StatementCYSConverse52 min
Jul 26, 3:42 PM MDTSevere Thunderstorm WarningCYSConverse48 min
Jul 26, 3:45 PM MDTSpecial Weather StatementCYSPlatte45 min
Jul 26, 3:59 PM MDTSpecial Weather StatementCYSAlbany61 min
Jul 26, 4:08 PM MDTSevere Thunderstorm WarningCYSAlbany52 min
Jul 26, 4:09 PM MDTSpecial Weather StatementCYSConverse51 min
Jul 26, 4:26 PM MDTSevere Thunderstorm WarningCYSConverse24 min
Jul 26, 4:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon, Converse47 min
Jul 26, 4:46 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte44 min
Jul 26, 4:58 PM MDTSpecial Weather StatementCYSGoshen47 min
Jul 26, 5:12 PM MDTSevere Thunderstorm WarningCYSAlbany48 min
Jul 26, 5:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.